1. As mentioned earlier, the IOM and some studies have suggested that taking too much vitamin D supplementation has increased risk of adverse events. However, this is fairly subtle.
2. Hypervitaminosis D is a serious issue, but is it common? Not really.
A. Common findings are weakness, lethargy, headaches, nausea, and increased urine output; these are probably caused by high serum calcium and resultant increase in urinary excretion of calcium.
B. Infants seem to be particularly susceptible, so vitamin D supplementation should be given very carefully.
C. The diagnosis is made by very high (usually >100 ng/ml) serum 25(OH)D concentrations.
D. It is very unusual to find hypervitaminosis D in people with normal renal function and normal parathyroid function even with high doses of vitamin D. It does not occur with exposure to too much sun or UV light.E. Most cases of severe hypervitaminosis D in otherwise healthy individuals are due to accidental overingestion (>40,000 IU per day) or errors in formulating vitamin D supplementation. I am aware of one patient who misunderstood the directions and took 50,000 IU per day (rather than per week); he was diagnosed with hypervitaminosis D. Recently, accidental overdoses have been reported due to dramatic errors in the labelling and manufacturing of vitamin D supplements (Araki T et al. J Clin Endocrinol Metab 2011 jc.2011-1443; doi:10.1210/jc.2011-1443).